Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 139, NWS Cleveland, OH

October 23, 2020Erie County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 23, 2020, 3:28 PM EDT for Erie County, Ohio. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 23, 2020, 3:28 PM EDT (19:28 UTC)
Expired
Oct 23, 2020, 3:54 PM EDT
In force
26 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Erie County, OH

The radar

The Cleveland radar (KCLE), 53 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 23, 3:37 PM EDTHAIL 13 Ese Huron, OHQUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 23, 1:56 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
245 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

529 
WUUS51 KCLE 231928
SVRCLE
OHC043-232015-
/O.NEW.KCLE.SV.W.0139.201023T1928Z-201023T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
328 PM EDT Fri Oct 23 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Erie County in north central Ohio...

* Until 415 PM EDT.

* At 328 PM EDT, a severe thunderstorm was located near Milan, or
  near Norwalk, moving northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Western Vermilion, Vermilion, Northern Milan, Milan and Berlin
  Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4143 8234 4136 8235 4128 8254 4129 8266
      4135 8273 4146 8257 4142 8249 4147 8238
TIME...MOT...LOC 1928Z 232DEG 32KT 4134 8259 

HAIL...1.00IN
WIND...60MPH
 
$$

Jaszka
1 follow-up statement
931 
WWUS51 KCLE 231954
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
354 PM EDT Fri Oct 23 2020

OHC043-232003-
/O.CAN.KCLE.SV.W.0139.000000T0000Z-201023T2015Z/
Erie OH-
354 PM EDT Fri Oct 23 2020

...THE SEVERE THUNDERSTORM WARNING FOR ERIE COUNTY IS CANCELLED...
        
The storm which prompted the warning has weakened below severe 
limits and has exited the warned area. Therefore, the warning has 
been cancelled. However small hail and gusty winds are still 
possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
north central Ohio.

LAT...LON 4143 8234 4136 8235 4128 8254 4129 8266
      4135 8273 4146 8257 4142 8249 4147 8238
TIME...MOT...LOC 1945Z 232DEG 32KT 4148 8235 

$$

Jaszka

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 1:54 PM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Oct 23, 1:54 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
154 PM EDT Fri Oct 23 2020

.SYNOPSIS...
Low pressure will move northeast across the central Great
Lakes by Friday evening, extending a cold front east across the
area. A ridge of high pressure will build southeast across the Great
Lakes through the weekend. High pressure will exit the region by the
end of the weekend as a warm front lifts northwards across the
area.

&&

.NEAR TERM /THROUGH SATURDAY/...
Update...
Increased high temperatures slightly for this afternoon across
the CWA given latest observed trends and 12Z/Fri NAM12 guidance.
Expect widespread near-record highs in the upper 70's to lower
80's. Enjoy the nice weather while it lasts. A surface cold
front is still poised to sweep eastward across our CWA between
roughly nightfall this evening and the wee hours of Saturday
morning. Scattered to numerous showers and thunderstorms will
develop along and ahead of the front, especially this afternoon
through the wee hours of Saturday morning. Moderate instability
and effective bulk shear, and moderate to strong DCAPE will
likely allow severe thunderstorms with damaging wind gusts to
affect northern OH, especially along and west of the I-71
corridor. The preferred window for severe storms is from roughly
4 PM this afternoon through 10 PM EDT this evening. Despite
sizable MUCAPE within the hail growth zone, unfavorably-high
melting levels should curb the severe hail threat. However,
marginally-severe hail the size of quarters is possible with any
supercell that develops. Given projected thermodynamics and
kinematics (e.g. mixed layer LCL heights and strong surface-
based effective SRH), there remains a low chance of a tornado
west of I-71 and especially in our I-75 corridor counties.
Boundary layer stabilization via nocturnal cooling will greatly
reduce the threat of severe storms east of I-71 this evening and
overnight tonight. Please see the previous discussion for
further details regarding the near-term forecast.

Previous Discussion...
Main concern for the near term period will be the severe weather
threat across Northwest and North Ohio later this afternoon and
evening. Recent addition this forecast is severe wording (damaging
wind gusts and small hail), mainly across Northwest Ohio, coinciding
with the SPC SWODY1 slight risk area. Record-high temperatures are
also possible at nearly all climate sites later today with the
exception of TOL. Forecast temperatures are in the mid to upper 70s
with record highs in the upper 70s.

A potent cold front will sweep east across the area later this
afternoon and evening with moderate CAPE and effective shear. The
HRRR appears to be the most bullish model with surface dew points
approaching the upper 60s, a few degrees higher than any other hires
models. A more reasonable range of MLCAPE values appears to be
somewhere between 1000 and 1500 J/kg with effective shear around 35
to 40 knots. Mid-level lapse rates will be favorable ahead of the
front, in the 6 to 7 C/km range, leading to some stronger updrafts.
Low and mid-level SRH values of 100 to 200 m2/s2 will also promote
some rotating storms capable of producing isolated pockets of hail
of up 1 inch in size. In addition, although we think the tornado
threat is low, it is nonzero across Northwest Ohio with the
aforementioned low-level SRH and possible transient supercells. Will
have to monitor for any locally-enhanced backing of winds (southerly
component) ahead of the fast-moving storms.

As the front progresses eastward across the area through the evening,
the line of storms will become more detached from the stronger mid
and upper-level flow and begin to weaken. Showers and thunderstorms
should decrease in intensity as they reach the vicinity of Northeast
Ohio and Northwest Pennsylvania. Behind the front, flow shifts more
northwesterly off the lake, resulting in some lake effect shower
activity across Northeast Ohio and Northwest Pennsylvania through
Saturday morning. A cold air mass arrives behind the front with
temperatures struggling to reach 50 on Saturday.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
A surface high pressure system will be near southern Quebec by
late Saturday night and early Sunday morning. Northeast to
easterly surface winds will continue to advect a cool airmass
down from Canada across the eastern Great Lakes Saturday night
through the rest of the weekend. Cloudiness will likely stay
around for much of the weekend especially with closer to the
lake with lake effect clouds. There may be a brief period of
clearing closer to central Ohio late Saturday night into Sunday
morning before considerable moisture and cloudiness moves back
in across the area.

The overall weather pattern and upper level pattern changes Sunday
into Monday with a large upper level trough digging down from
southern Canada into the Rocky Mountains. The Ohio Valley will be in
a rather decent southwest flow aloft with plenty of high and mid
level moisture and clouds streaming in from the Pacific Ocean. A
cold front will be moving southward across the Great Lakes and Ohio
Valley on Monday and slow down as it moves towards the Ohio Valley.
Rain chances will slowly increase late Sunday night and become
widespread on Monday. Most of the rain and showers will be post
frontal with a good over running setup. The more concentrated
rainfall will be from midday Monday through Monday night. We may see
some moderate to locally heavy storm total rainfall amounts of 1 to
2 inches for early next week. We will have to monitor trends for
hydro and flooding concerns.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
The model guidance has slightly changes from previous runs with a
trend of cutting off a slow moving upper level low near the Four
Corners region for the middle part of next week. High pressure will
build in across the Ohio Valley late Tuesday through Wednesday night
drier weather during this time frame. Depending on the evolution and
track of the upper level low moving eastward across the middle of
the country, we may see some rain chances from the system by the end
of next week. Temperatures will be seasonably cool during the
extended forecast.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
A surface high pressure ridge exits eastward as a cold front
approaches our area. This surface front should sweep eastward
across our region between about 22Z/Fri and 05Z/Sat. Breezy
southerly to southwesterly surface winds shift to northwesterly
with the frontal passage. Behind this front, another surface
ridge builds from the Upper Midwest and breezy northwesterly
winds veer gradually to northerly through the end of the TAF
period.

Scattered to numerous showers and thunderstorms are expected
along and ahead of the eastward-moving front, especially between
about 20Z/Fri and 05Z/Sat. Brief MVFR to IFR ceilings, MVFR
visibility, and brief/erratic surface wind gusts up to 40 to 50
knots are possible with these storms. Lingering rain showers
should end within a couple hours after the frontal passage.
Otherwise, scattered to broken stratocumuli are likely through
the end of the TAF period. Any resulting ceilings should be
within the MVFR range. Of note, isolated to scattered lake
effect rain showers may stream southeastward from Lake Erie and
affect northeast OH and northwest PA between about 08Z and
12Z/Sat.

Outlook...Non-VFR possible with periods of rain Sunday night
through Wednesday. Thunderstorms possible Sunday night and
Monday.

&&

.MARINE...
A low pressure system is moving northeastward through the Great
Lakes region this morning. A strong cold front will move across
the lake this evening. Southerly winds will increase 15 to 20
knots by this afternoon. North to northwest winds will follow
with the cold front passage tonight and Saturday 15 to 25 knots.
Waves will also increase tonight and Saturday. Small Craft
Advisories have been issued for this evening through Saturday
afternoon. Winds will relax to 10 to 15 knots and shift from the
east Saturday night and Sunday. Another cold front will move
across the lake on Monday with northerly winds and waves
increasing again 15 to 20 knots. Additional SCA will likely be
needed for early next week.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory from 8 PM this evening to 5 PM EDT
     Saturday for LEZ142>149.

&&

SYNOPSIS...Kahn
NEAR TERM...Jaszka/Kahn
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...Griffin
Hazardous weather outlook, Oct 23, 3:25 AM EDT, 12 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
325 AM EDT Fri Oct 23 2020

OHZ003-006>014-017>022-027>032-036>038-047-089-240730-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Wyandot-
Crawford-Richland-Ashland-Wayne-Stark-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-
325 AM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms will form along a cold front Friday afternoon into
Friday evening. Some thunderstorms may approach severe limits with
the primary threats being damaging winds and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ023-033-PAZ001>003-240730-
Trumbull-Mahoning-Northern Erie-Southern Erie-Crawford-
325 AM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-149-169-240730-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Conneaut OH to Ripley NY-
325 AM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for central Lake Erie and eastern
Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>148-162>168-240730-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
325 AM EDT Fri Oct 23 2020

This Hazardous Weather Outlook is for central Lake Erie and western
Lake Erie.

.DAY ONE...Today and tonight.

Thunderstorms will form along a cold front Friday afternoon into
Friday evening. Some thunderstorms may approach severe limits with
the primary threats being damaging winds and small hail.|

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 23, 2:28 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Cleveland OH
228 PM EDT Fri Oct 23 2020

OHZ007>009-231930-
Erie-Ottawa-Sandusky-
228 PM EDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT OTTAWA...ERIE AND SANDUSKY
COUNTIES...

At 228 PM EDT, a strong thunderstorm was located near Gibsonburg, or
near Fremont, moving northeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sandusky, Fremont, Port Clinton, Clyde, Oak Harbor, Gibsonburg,
Woodville, Elmore, Castalia, Ballville, Marblehead, Risingsun,
Lindsey, Rocky Ridge, Helena, Burgoon, Sandusky South, Stony Prairie,
Fairview Lanes and Whites Landing.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4141 8342 4160 8308 4151 8299 4152 8289
      4158 8284 4151 8271 4150 8271 4149 8274
      4150 8274 4151 8273 4145 8304 4143 8301
      4147 8283 4147 8282 4144 8276 4149 8269
      4142 8260 4131 8285 4125 8342
TIME...MOT...LOC 1828Z 239DEG 27KT 4135 8323

Greenawalt
Special weather statement, Oct 23, 3:00 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
300 PM EDT Fri Oct 23 2020

OHZ018-027-028-231945-
Crawford-Seneca-Wyandot-
300 PM EDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SENECA...NORTHERN WYANDOT AND
NORTHWESTERN CRAWFORD COUNTIES...

At 300 PM EDT, a strong thunderstorm was located near Vanlue, or 10
miles northwest of Upper Sandusky, moving northeast at 35 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Tiffin, Green Springs, Bloomville, Sycamore, New Riegel, Carey,
Attica, Republic, Wharton, Flat Rock and Bascom.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4090 8351 4091 8348 4095 8348 4095 8346
      4099 8346 4100 8342 4105 8342 4125 8314
      4126 8289 4125 8285 4099 8284 4090 8326
      4082 8352
TIME...MOT...LOC 1900Z 240DEG 30KT 4093 8343

Greenawalt
Special weather statement, Oct 23, 3:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
323 PM EDT Fri Oct 23 2020

OHZ009-010-019-232000-
Huron-Erie-Lorain-
323 PM EDT Fri Oct 23 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HURON...ERIE AND
NORTHWESTERN LORAIN COUNTIES...

At 322 PM EDT, a strong thunderstorm was located near Milan, or near
Norwalk, moving northeast at 40 mph.

Wind gusts up to 50 mph and penny size hail are possible with this
storm.

Locations impacted include...
Lorain, Sandusky, Norwalk, Western Vermilion, Vermilion, Amherst,
Northern Milan, Milan, Monroeville, Berlin Heights, Bloomingville,
Birmingham, Fairview Lanes and Sandusky South.

LAT...LON 4144 8265 4138 8248 4143 8236 4143 8227
      4144 8223 4143 8223 4131 8235 4119 8267
      4134 8279
TIME...MOT...LOC 1922Z 227DEG 35KT 4131 8265

Jaszka

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 3:18 AM EDTSmall Craft AdvisoryCLE36 hr
Oct 23, 2:28 PM EDTSpecial Weather StatementCLESandusky62 min
Oct 23, 3:00 PM EDTSpecial Weather StatementCLESeneca45 min
Oct 23, 3:23 PM EDTSpecial Weather StatementCLEErie37 min
Oct 23, 3:32 PM EDTSpecial Marine WarningCLE50 min
Oct 23, 4:25 PM EDTSpecial Weather StatementCLEKnox35 min
Oct 23, 4:31 PM EDTSpecial Weather StatementCLELucas29 min
Oct 23, 4:33 PM EDTSpecial Marine WarningCLE117 min
Oct 23, 4:40 PM EDTSpecial Weather StatementCLEWood35 min
Oct 23, 4:58 PM EDTSpecial Weather StatementCLELucas, Ottawa47 min
Oct 23, 5:03 PM EDTSpecial Weather StatementCLEHancock, Wood42 min
Oct 23, 5:05 PM EDTSpecial Weather StatementCLEAshland25 min
Oct 23, 5:05 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Wood40 min
Oct 23, 5:10 PM EDTSevere Thunderstorm WarningCLEHancock, Ottawa, Sandusky, Seneca, Wood, Wyandot52 min
Oct 23, 5:19 PM EDTSpecial Marine WarningCLE86 min
Oct 23, 5:39 PM EDTSpecial Weather StatementCLEMedina51 min
Oct 23, 5:41 PM EDTSevere Thunderstorm WarningCLEErie, Ottawa, Sandusky34 min
Oct 23, 5:43 PM EDTSpecial Marine WarningCLE2 hr
Oct 23, 5:52 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Ottawa, Sandusky, Seneca53 min
Oct 23, 6:10 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga, Lake35 min
Oct 23, 6:14 PM EDTSpecial Weather StatementCLELorain31 min
Oct 23, 6:19 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain26 min
Oct 23, 6:24 PM EDTSpecial Marine WarningCLE2 hr
Oct 23, 6:42 PM EDTSevere Thunderstorm WarningCLEErie, Huron, Lorain48 min
Oct 23, 6:44 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lake15 min
Oct 23, 7:05 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina40 min
Oct 23, 7:08 PM EDTSpecial Weather StatementCLEMarion, Morrow52 min
Oct 23, 7:40 PM EDTSevere Thunderstorm WarningCLECuyahoga, Geauga32 min
Oct 23, 7:45 PM EDTSpecial Weather StatementCLERichland45 min
Oct 23, 7:55 PM EDTSevere Thunderstorm WarningCLEAshland, Holmes, Knox, Richland, Wayne39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.